Pulmonary haemorrhage is a rare but a life-threatening complication of thrombolytic therapy in patients with acute ST-elevation myocardial infarction (MI). It usually presents with anaemia, massive haemoptysis, acute-onset respiratory distress and diffuse bilateral lung infiltrates on imaging. We hereby describe two patients, who had pulmonary haemorrhage following streptokinase therapy for acute MI. The first patient improved with conservative treatment, while the second patient died due to respiratory failure. Streptokinase, a fibrin non-specific agent, is a widely used thrombolytic in low-income and middle-income countries. Pulmonary haemorrhage should be suspected in patients who develop sudden respiratory compromise after receiving thrombolytics, especially streptokinase. The management issues related to this uncommon life-threatening complication have been discussed in this article.
- mechanical ventilation
- adult intensive care
- interventional cardiology
Statistics from Altmetric.com
Contributors KP was involved in preparing the first draft. PS was involved in revising the manuscript for important intellectual content. KK was involved in revising the manuscript for important intellectual content. RV was involved in collection of data and approving the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Next of kin consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.